MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENDOBUTTON CL ULTRA 20MM; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

SMITH & NEPHEW, INC. ENDOBUTTON CL ULTRA 20MM; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number 72200147
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during an arthroscopy, the ultra endobutton traction suture broke, the suture was left in the patient.The procedure was completed using a s+n back up device.There was a delay of less than 30 minutes.No further complications were reported.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.A visual inspection revealed the device was returned in original packaging with the batch number of the complaint on the label.The endobutton and sling suture show no defect.The only white passing suture returned has a fraying break.A second passing suture was not returned.Based on the condition of the product material found during visual inspection, additional material testing is not required.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the suture specifications, found each shipment is accompanied by a certificate of conformance and a lot sample must pass a tensile strength requirement prior to release.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include use of sharp instruments to manage or control the suture that can cause breakage of the suture.Based on this investigation, the need for corrective action is not indicated.H12: h2: corrected data in b1, b2 and h6.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual evaluation showed the device was returned in original packaging with the batch number of the complaint on the label.The endobutton and sling suture show no defect.The only white passing suture returned has a fraying break.A second passing suture was not returned.Based on the condition of the product material found during visual inspection, additional material testing is not required.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the suture specifications, found each shipment is accompanied by a certificate of conformance and a lot sample must pass a tensile strength requirement prior to release.A clinical review states that the retained suture was implantable; therefore, biocompatibility is not an issue.However, it was not reported whether the suture was left secure, therefore, micro-motion/migration and or local skin irritation could not be ruled out.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include use of sharp instruments to manage or control the suture that can cause breakage of the suture.Based on this investigation, the need for corrective action is not indicated.

Brand Name
ENDOBUTTON CL ULTRA 20MM
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21526010
Report Number1219602-2025-00495
Device Sequence Number9565181
Product Code GAT
UDI-Device Identifier03596010597267
UDI-Public3596010597267
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K980155
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72200147
Device Lot Number2103557
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2025
Supplement Date Received by Manufacturer03/28/2025
04/30/2025
Initial Report FDA Received Date03/05/2025
Supplement Report FDA Received Date03/31/2025
05/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age29 YR
Patient SexMale